Dangers of proton pump inhibitors for reflux

Dangers of proton pump inhibitors for reflux

by -
0 729

PPIs may not prevent esophageal cancer

I recently watched “The Caine Mutiny,” a wonderful 1954 film starring Humphrey Bogart. I encourage those who have not seen the movie to watch it, but this is not a film review. Sadly, Humphrey Bogart died at 57 from esophageal cancer. It got me thinking: what might prevent this cancer? I thought of proton pump inhibitors. This class of medication includes Nexium (omeprazole), Prilosec (pantoprazole), and Prevacid (lansoprazole). As I am sure you know, PPIs can be found in both prescription and over-the-counter forms.

What are PPIs?

PPIs are acid-reducing medications that work by blocking the gastric proton pump (H+/K+ ATPase) of parietal cells in the lining of the stomach. They are used to treat GERD reflux; Barrett’s esophagus, a potential consequence of reflux; esophagitis (inflammation of the esophagus); and ulcers in the stomach and small intestines (1). Barrett’s can potentially lead to esophageal cancer.

Are PPIs effective?

The prevailing thought is that, by treating reflux disease with PPIs, you reduce the risk of esophageal cancer in those who have Barrett’s esophagus. However, the effectiveness has been called into question by a Danish study, which I will explain in more detail below.

How common are PPIs?

According to the FDA, there were 21 million prescriptions filled in 2009 for this class of medication (2). PPIs were the fifth most common drugs prescribed in the U.S. in 2011 (3). The median length of use is six months.

Do PPIs have significant

side effects?

Unfortunately, PPIs have side effects, and with chronic use, we seem to be seeing more side effects. The FDA warns of infections, both community-acquired pneumonia and Clostridium difficile, a bacterial infection that causes watery diarrhea and substantial discomfort; potential absorption issues with vitamins and minerals such as magnesium, calcium and B12; drug interactions with Plavix (clopidegril); increased bone fracture risk; and negative effects in older patients in general (2). Note that none of these side effects has been definitively tied to this class of drugs, but it should make you think twice.

Let’s look at the evidence.

Do PPIs prevent esophageal cancer?

The answer is probably not, and they may even increase risk. In a newly published Danish study, the surprising results showed that PPIs did not decrease the risk of esophageal cancer or high-grade dysplasia (abnormal growth of tissue) in patients who had Barrett’s esophagus (4). One precursor of cancer of the esophagus is Barrett’s esophagus, which can develop from chronic reflux disease. The risk of esophageal cancer in long-term users was greater in those who were more adherent than in those who had lower adherence with PPI use, but both had significantly increased risk of cancer development, 3.4 times and 2.2 times, respectively. This study involved 9,883 patients over a 10-year duration.

This study was observational, so the results are suggestive and require further studies to confirm these results. The authors surmise that the reason for this increased risk is that reflux disease involves other factors besides stomach acid production, and PPIs may increase the proportion of bile acids that are prone to cause cancer. Another reason may be that gastrin (which initiates secretion of stomach juices) production increases with the use of PPIs and may be responsible for the increased risk.

Do PPIs really increase
the risk of infection?

There are two scary diseases that are a potential result of PPIs: pneumonia and Clostridium difficile.

Pneumonia risk

PPIs may increase our risk of the most common type of bacterial pneumonia, Streptococcus pneumoniae. In an observational prospective (forward-looking) study, those who used PPIs were at two times the increased risk of developing this type of pneumonia compared to those not using these drugs (5). There were 463 patients involved in this study.

Fortunately, the severity of pneumonia was the same whether it was potentially caused by PPIs or not. In other words, PPIs did not make the pneumonia worse. The researchers surmise that PPIs may increase the risk of pneumonia because of potential bacterial overgrowth in esophagus due to a decrease in gut acid production and from modulation of the immune system.

In a meta-analysis (a group of nine studies), results showed that PPIs increased the risk of developing pneumonia (6). The most interesting part of this study was that those at higher risk were patients who used PPIs for less than 30 days. These patients had a 65 percent increased risk. Those who used high doses of the therapies were at a 50 percent increased risk. Interestingly, patients who had been using the PPIs for over six months did not show an increased risk of pneumonia. So it may not always relate to just long-term or chronic use.

Clostridium difficile risk

The infection by a bacterium Clostridium difficile may cause mild to severe watery diarrhea and abdominal pain. It is typically precipitated by antibiotic use. However, PPIs might also be implicated. In a meta-analysis (a group of 42 observational studies), results showed that PPIs increased the risk of Clostridium difficile infection by 74 percent compared to those who did not use these medications (7). And those who used both PPIs and antibiotics were at an even greater risk of 96 percent. There were 313,000 patients involved in this meta-analysis. No definitive conclusions can be made, though, since these results were based on observational trials; however, it makes you ponder the use of these drugs.

Aspirin and PPIs

Many people take daily low-dose (75 to 325 mg) aspirin to prevent a heart attack, stroke or even potentially cancer. Well, when it comes to taking two of the most common drugs together, aspirin and PPIs, this may not be a good combination. In a recent observational study, the results showed that PPI use in those patients who take low-dose aspirin prompted a more than twofold greater risk of causing a break in the mucosa, or lining of the small bowel (8). This study involved 198 patients. The researchers used video capsule endoscopy to confirm the rupture of the mucosa.

Bone Fracture and PPIs

While the results with bone fracture are mixed, it seems that the longer the use and the higher the dose, the greater the risk (9).

Does the lack of efficacy with preventing serious consequences of esophageal cancer mean that the drugs are ineffective? The answer is no. This class of drugs is still valuable for treating heartburn symptoms. In addition, there needs to be randomized controlled trials before we can even consider making a definitive statement about the risks. The problem is that most of the trials are post-marketing studies and there is a lower probability of funding for side effect trials that will be large enough to be useful.

Therefore, be cautious with the use of PPIs. Just because they are over the counter does not mean they are harmless. GI doctors have the most experience with the drugs. Do not change your use of the medications without talking to your doctor.

References

(1) uptodate.com. (2) FDA.gov. (3) imshealth.com. (4) Aliment Pharmacol Ther. 2014 May;39(9):984-91. (5) Aliment Pharmacol Ther. 2012;36(10):941-49. (6) Expert Rev Clin Pharmacol. 2012 May;5(3):337-44. (7) Am J Gastroenterol. 2012;107(7):1011. (8) Gastrointest Endosc online May 13, 2014. (9) JAMA. 2006;296(24):2947.

Dr. Dunaief is a speaker, author and local lifestyle medicine physician focusing on the integration of medicine, nutrition, fitness and stress management.  For further information, go to the website www.medicalcompassmd.com and/or consult your personal physician.